Nonprofit, nonpartisan journalism. Supported by readers.

Donate

UCare generously supports MinnPost’s Second Opinion coverage; learn why.

Another hot flash: Menopausal hormone therapy may lead to incontinence

Attempts to resuscitate hormone replacement (HT) for menopausal “complaints” took yet another blow this month when a new Cochrane review reported that HT may worsen symptoms of urinary incontinence.

It didn’t matter if the HT consisted of estrogen only or an estrogen/progesterone combination. Both formulations sent women running to the bathroom more often.

The review did find that women who took the hormones vaginally rather than orally experienced some improvement in their incontinence symptoms compared to women who took a placebo. But those studies were too small to be conclusive, the reviewers pointed out.

Not only did HT make women with existing incontinence experience more unwanted leakage (and an estimated 35 percent of women aged 50 and older have some kind of “bothersome” leakage), it also brought on the symptoms in women who previously had no problems getting to the bathroom on time.

Said the reviewers: “Peri- or post-menopausal women who are considering receiving systemic hormone replacement therapy for reasons other than incontinence should be warned that they may develop urinary incontinence or their urinary symptoms may get worse.”

So add urinary incontinence to HT’s other – and much more serious – known health risks: stroke, blood clots, breast cancer, colon cancer, dementia and gall bladder disease.

You can also learn about all our free newsletter options.

No comments yet

Leave a Reply